Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Crusted eye with pain and blurred vision. Used naphcon A for allergic conjutivitis. Not cured. What to do?

Hi, My boyfriend has been to the emergency room twice in 2 days with eye issues that have been going on for about a week. He woke up one morning with his eye crusted shut, and then within the hour the itching, burning, watering, and puffing up started. So we tried to self treat it with visine. It wasn t helping so we just kept doing warm compresse for a couple of days. For about 3 mornings straight, he d wake up with his left eye crusted shut and swollen. Once we would get the crusties wiped off with a warm rag the watering, itching, and burning would start! And on the 4th day a clear bubble had popped in the right hand corner of his left eye. He s having pain and blurred vision throughout the course of all of this. So on the 4th day we made our first trip to the ER. They did a scratch test and said that he had allergic conjutivitis. They gave him a prescription of eye drops called Naphcon A. He was told that after the first few uses by the next day he should feel like a brand new person and his eye should feel and look a lot better. Well those drops didn t help at all. The clear bubble had gotten bigger and none oa dischargef the other symptoms had improved. So we madeour 2nd trip to the ER. We couldn t go to or call an eye doctor because it was the weekend. So the 2nd ER trip they treated him for regular conjunctivitis . And now this is the next morning after the 2nd visit. The bubble is even bigger and he s having more pain as well as a discharge the is yellowish and bloody. Should we make anothe trip to the ER as soon as possible?
Asked On : Fri, 25 Jan 2013
Answers:  2 Views:  113
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Ophthalmologist 's  Response

Your friend is suffering from acute conjunctivitis with conjunctival chemosis. You need to give him hot fomentation with boiled sterile cotton after washing your hands properly with soap. Patient needs to use anti-biotic drops 4-6 times a day with anti-biotic ointment at night time. Since the problem is long standing, you can use some anti-inflammatory tablets orally also. This should help him cure the problem with 72 hours.

Answered: Fri, 25 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Ophthalmologist Dr. Ajay Shankar Kar's  Response
Dear KY sunshine,After reading your case history, I could make out that your boy friend is suffering from atopic keratoconjuctivitis.The clinical symptoms of itching , burning and watering and signs of puffing ,crusting and discharge are pointing towards allergy(atopic keratoconjuctivitis).It may be associated with eczema of eyelids that is puffiness and swelling along with crusting of lids and may be associated with atopic dermatitis.A proper history of asthma, allergic rhinitis, atopic dermatitis,seasonal or exposure related exacerbation of some of the triggering factors should be ruled out.Since his scratch test is positive he may be suffering from some allergy.Naphcon A ( nephazoline+pheniramine).Nephazoline is a decongestant and pheniramine is an antihistamine which may help upto some extent.Looking at yours boyfriend present condition I would definitely like to evaluate completely.He needs a proper eye evaluation to look for eczema, blepheritis, meibomitis, subepithelial fibrosis,papillae, follicles, puctate epithelial erosions, superficial punctate keratitis etc.Increased serum Ig E level and Eosinophils in Geimsa stain of Conjuvtival scrapping may help in diagnosing atopic keraticonjuctivitis.The treatment is multifaceted and needs environmental control as well as topical and systemic medications.He may require topical steroids like prednisolone acetate, and mast cell stabilizer like azelastine, olaptadine etc.He may require oral antihistaminic like cetrizine.Since he is having yellowish and bloody discharge there are chances of staphylococcal blepheritis and secondary infection.He may require antibiotics too.So it's better to re-evalute him properly with an ophthalmologist and dermatologist....Visit as soon as possible....TC ..Dr Ajay Shankar Kar,cornea consultant, Sankar foundation Eye Hospital,Visakhapatnam.
Answered: Fri, 25 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor